Virginia, 2006Damaging Winds in Virginia, September 28, 2006
September 28, 2006 · NWS LWX · 3 events in 3 counties and zones
Significant severe thunderstorms occurred on September 28 across the region. A strong cold front moved from the Appalachian Mountains to the Mid Atlantic during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $191,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant severe thunderstorms occurred on September 28 across the region. A strong cold front moved from the Appalachian Mountains to the Mid Atlantic during the afternoon. The cold front reached to along the Chesapeake Bay around midnight. The most intense thunderstorms occurred along the Interstate 95 corridor, with one confirmed F1 tornado in Anne Arundel County, Maryland. Intense thunderstorm winds also occurred across the tidal waters of the Potomac and Chesapeake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 1:30 PM EST, 3 hours earlier.
Area forecast discussion, Sep 28, 1:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT THU SEP 28 2006
.SHORT TERM /TONIGHT-FRIDAY/...
SPC HAS BOXED SWRN VA. NEW MESO DSCN JUST RLSD BY SPC HILITES SVR
PTNL ESPECIALLY IN I-95 CORRIDOR INTO SE PA. IN OUR CWA FEEL
GREATEST THREAT WL BE ACRS VA UP TO THE PTMC RVR AND LOWER SRN MD.
AS STATED IN ERLR PRODUCTS FEEL MOST LKLY THREAT IS STRAIGHT LINE
WINDS. NOTICED EKN CURRENTLY NW G33KT.
SO FNT IS ON ITS WAY...AND XPCTD TO MV E OF THE BAY BTWN 03-06Z. BLV
PCPN WL DEGRADE TO A GNRL RA DURG THE NGT TIME HRS...ENDING B4
SUNRISE. BLV SKIES E OF THE MTNS COULD HV A START OF GNRLY CLR...BUT
THEN W/ WINDS KICKING UP A BKN SC DECK COULD FORM BY MID MRNG...BRKG
UP B4 SUNDOWN.
TEMPS M50S TNGT...MU60S FRI.
WOODY
&&
.LONG TERM /FRIDAY NGT-THURSDAY/...
HIGH PRESSURE WILL REMAIN OVERHEAD FRIDAY NIGHT AND EXIT EAST OF THE
REGION SATURDAY AHEAD OF THE NEXT APPROACHING COLD FRONT. WILL
CONTINUE TO MENTION AREAS OF FROST FOR LOCATIONS WEST OF THE BLUE
RIDGE. CLEARING SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO
REACH THE MID TO EVEN A FEW LOWER 30S OVERNIGHT THURSDAY. GIVEN THE
TIME OF YEAR AND DISCREPANCIES BETWEEN MOS GUIDANCE...WILL HOLD OFF
ON ISSUING A 3RD PERIOD ADVISORY. THIS WILL NEED TO BE MONITORED FOR
THE EVENING AND OVERNIGHT SHIFT.
AT THE SURFACE...THE LOW AND ASSOCIATED COLD FRONT WILL MOVE SOUTH
FROM THE GREAT LAKES SOUTHEAST TO EASTERN PENNSYLVANIA BY SUNDAY
NIGHT. SHOWERS ARE EXPECTED TO BEGIN LATE SATURDAY EVENING AND
CONTINUE THROUGH SUNDAY AFTERNOON.
FOR THE BEGINNING OF THE WORK WEEK...HIGH PRESSURE WILL DRIFT EAST
BEFORE DIMINISHING FROM THE NORTH ON WEDNESDAY AHEAD OF THE NEXT
FRONTAL SYSTEM. CHANCES FOR SHOWERS WILL RETURN WEDNESDAY AND
THURSDAY. AFTER A COOL BEGINNING OF THE FORECAST PERIOD...
TEMPERATURES WILL RETURN TO CLIMATE NORMALS.
SEA
&&
.AVIATION...
CIG/VSBY DEGRADATION THIS EVE IN TSTMS W/ G35 PSBL. WINDS SLACKEN
OVRNGT B4 KICKING UP AGN FRI MRNG. CHO MOST KLY TO HV VSBY REDUCTION
IN FOG OVRNGT.
&&
.MARINE...SCA IN EFFECT THRU FRI AFTN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 3 PM FRIDAY.
&&
Hazardous weather outlook, Sep 28, 2:16 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT THU SEP 28 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-291015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
316 PM EDT THU SEP 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR
LOCATIONS ALONG AND EAST OF THE BLUE RIDGE. SEVERE THUNDERSTORMS
ARE POSSIBLE LATE THIS AFTERNOON AND EVENING THROUGHOUT THE AREA.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND PORTION OF THE CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON
ALONG THE TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE
CHESAPEAKE BAY.
AREAS OF FROST WILL BE POSSIBLE EARLY SATURDAY MORNING IN THE
POTOMAC HIGHLANDS AND CENTRAL SHENANDOAH VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED THROUGH THIS EVENING FOR SEVERE
WEATHER OPERATIONS.
In the hours before
Special weather statement, Sep 28, 3:34 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT THU SEP 28 2006
MDZ003-004-009-VAZ031-042-WVZ052-053-282115-
BERKELEY WV-CLARKE VA-FREDERICK MD-JEFFERSON WV-LOUDOUN VA-
MONTGOMERY MD-WASHINGTON MD-
434 PM EDT THU SEP 28 2006
...WIND GUST HEADING EAST ACROSS NORTHERN VIRGINIA AND WEST CENTRAL
MARYLAND...
AT 434 PM EDT...DOPPLER RADAR INDICATED A WIND GUST OF 40 TO 50 MPH
WAS HEADING EAST ACROSS EASTERN WEST VIRGINIA... NORTHWESTERN
VIRGINIA... AND WESTERN MARYLAND. AT 4:30 THE GUST HAD REACHED
BERRYVILLE AND CHARLES TOWN. IT WAS MOVING EAST AT 35 MPH.
THE COMMUNITIES OF BARNESVILLE...BOONSBORO...BRADDOCK HEIGHTS...
BRUNSWICK...COMUS...DARGAN...DICKERSON...FREDERICK...GAPLAND...
GARRETTS MILL...HYATTSTOWN...POOLESVILLE...SANDY HOOK...SHARPSBURG...
ASHBURN...BERRYVILLE...GAYLORD...LEESBURG...LOUDOUN HEIGHTS...
LOVETTSVILLE...MILLWOOD...PHILOMONT...PURCELLVILLE...ROUND HILL...
CHARLES TOWN...KEARNEYSVILLE...MANNINGS...RIPPON AND SHEPHERDSTOWN
WILL BE AFFECTED BY THIS GUST THROUGH 515 PM EDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.
STRONG
Special weather statement, Sep 28, 3:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT THU SEP 28 2006
VAZ037-282100-
ALBEMARLE VA-
435 PM EDT THU SEP 28 2006
AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHERN CHARLOTTESVILLE...MOVING NORTHEAST AT 30 MPH. ANOTHER
STRONG STORM WAS LOCATED ABOUT 5 MILES TO THE SOUTHWEST OF THE CITY.
WIND GUSTS UP TO 40 MPH AND HEAVY RAIN ARE LIKELY WITH THESE STORMS.
RADAR ESTIMATES RAINFALL OF NEARLY ONE INCH HAS FALLEN IN THE CITY
AS WELL AS ALONG A LINE FROM COVESVILLE TO CHARLOTTESVILLE TO NEAR
BURNLEYS NEAR THE ALBEMARLE-GREENE COUNTY LINE. LOCALIZED PONDING
OF WATER IN LOW LYING AREAS IS LIKELY. DO NOT DRIVE ACROSS ROADS
COVERED WITH MOVING WATER.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA.
SMZ
Special weather statement, Sep 28, 3:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT THU SEP 28 2006
VAZ037-282100-
ALBEMARLE VA-
435 PM EDT THU SEP 28 2006
...STRONG THUNDERSTORMS OVER ALBEMARLE COUNTY...
AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHERN CHARLOTTESVILLE...MOVING NORTHEAST AT 30 MPH. ANOTHER
STRONG STORM WAS LOCATED ABOUT 5 MILES TO THE SOUTHWEST OF THE CITY.
WIND GUSTS UP TO 40 MPH AND HEAVY RAIN ARE LIKELY WITH THESE STORMS.
RADAR ESTIMATES RAINFALL OF NEARLY ONE INCH HAS FALLEN IN THE CITY
AS WELL AS ALONG A LINE FROM COVESVILLE TO CHARLOTTESVILLE TO NEAR
BURNLEYS NEAR THE ALBEMARLE-GREENE COUNTY LINE. LOCALIZED PONDING
OF WATER IN LOW LYING AREAS IS LIKELY. DO NOT DRIVE ACROSS ROADS
COVERED WITH MOVING WATER.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA.
SMZ
Special weather statement, Sep 28, 3:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT THU SEP 28 2006
VAZ038-039-050-051-282115-
CULPEPER VA-GREENE VA-MADISON VA-ORANGE VA-
453 PM EDT THU SEP 28 2006
...THUNDERSTORMS TO AFFECT THE REGION THROUGH EARLY EVENING...
AT 453 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CULPEPER AIRPORT TO RAPIDAN IN CULPEPER COUNTY.
OTHER STORMS WERE LOCATED IN WESTERN ORANGE COUNTY NEAR
BARBOURSVILLE. ALL STORMS ARE MOVING NORTHEAST AT 35 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH TORRENTIAL RAINFALL OF UP TO ONE INCH IN LESS THAN AN HOUR.
PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS IS POSSIBLE NEAR
THESE STORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA.
SMZ
Local storm report, Sep 28, 4:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 9 NNE BORING 39.65N 76.76W
09/28/2006 BALTIMORE MD EMERGENCY MNGR
TREES AND POWERLINES DOWN OVER NORTHERN BALTIMORE COUNTY.
&&
MANNINGSpecial weather statement, Sep 28, 4:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT THU SEP 28 2006
MDZ004>006-009>011-282215-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-NORTHERN BALTIMORE MD-
SOUTHERN BALTIMORE MD-
526 PM EDT THU SEP 28 2006
...WIND GUST HEADING EAST ACROSS NORTH CENTRAL MARYLAND...
AT 526 PM EDT...DOPPLER RADAR INDICATED A WIND GUST OF 40 TO 50 MPH
WAS HEADING TOWARDS BALTIMORE ACROSS WEST CENTRAL MARYLAND. AT
5:25 THE GUST HAD REACHED FREDERICK. IT WAS MOVING EAST AT 35 MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA.
STRONG
Thunderstorm Wind, Prince William
- When
- September 28, 4:30 PM EST to 4:40 PM EST
- Where
- Prince William County, 2 mi SE of Manassas Afs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $23,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.617, -77.400
Trees down at intersection of Davis Ford and Mockingbird Roads. Trees also down on Hoadley Road.
Thunderstorm Wind, Fauquier
- When
- September 28, 4:30 PM EST to 4:35 PM EST
- Where
- Fauquier County, Marshall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.867, -77.850
Thunderstorm Wind, Fairfax
- When
- September 28, 5:00 PM EST to 5:08 PM EST
- Where
- Fairfax County, Franconia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.800, -77.133
Trees down in Franconia, Burke, and Annandale, with some property damage to homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Maryland, September 28, 2006$6.2 million · F1 · 7 events
- Tornadoes and Hail in Virginia, September 28, 2006$83,000 · F1 · 19 events
- Tornado in Pennsylvania, September 28, 2006$75,000 · F1 · 1 event
- Damaging Winds in West Virginia, September 28, 2006$105,000 · 60 kt wind · 2 events
- Strong Wind in West Virginia, September 28, 2006$70,000 · 3 events
- Hail in Texas, September 28, 2006$50,000 · 1.75 in hail · 2 events
- Lightning Strike in Pennsylvania, September 28, 2006$50,000 · 1 event
- Damaging Wind in Tennessee, September 28, 2006$30,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, September 28, 2006$30,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, September 28, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, September 28, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, September 28, 2006$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534268, 5534269, 5534306.